California, 2012

Heavy Snow in California, November 8 to 9, 2012

November 8 to 9, 2012 · NWS REV · 1 event in 1 county or zone

A cold trough dropped along the Pacific Northwest coast on the 8th and into northern California and the interior Northwest on the 9th. The trough brought a narrow band of heavy snow to portions of northeast California on the 8th and 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cold trough dropped along the Pacific Northwest coast on the 8th and into northern California and the interior Northwest on the 9th. The trough brought a narrow band of heavy snow to portions of northeast California on the 8th and 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 8, 8:54 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 8, 8:54 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
854 AM PST THU NOV 8 2012

.UPDATE...
QUICK UPDATE TO ADD BLOWING DUST TO THE WESTERN NEVADA SIERRA
FRONT. BLOWING DUST CAN BE SEEN ACROSS THE SOUTHEAST PART OF THE
TRUCKEE MEADOWS THIS MORNING. SUSPECT THIS IS ALSO OCCURRING WHERE
GUSTS ARE CURRENTLY AT OR ABOVE 40 MPH ATTM. OTHERWISE, STATEMENTS
APPEAR ON TRACK AT THIS TIME AND THE BAND OF SHOWERS MOVING SOUTH
ALONG THE SIERRA CREST WILL CONTINUE FOR THE NEXT COUPLE HOURS AT
IS SLOWLY WEAKENS. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 359 AM PST THU NOV 8 2012/

SHORT TERM...

A SIGNIFICANT PATTERN CHANGE IS STILL ON TRACK FOR TODAY WITH A
STRONG COLD FRONT AND THE ASSOCIATED UPPER LEVEL LOW PUSHING
THROUGH THE REGION BRINGING STRONG WINDS, SNOW, AND DROPPING
TEMPERATURES 15 TO 25 DEGREES BELOW NORMAL. THIS WILL BE A SHARP
CONTRAST FROM THE SUNNY AND WELL ABOVE NORMAL TEMPERATURES OF THE
PAST FEW DAYS.

THE LEADING EDGE OF THE JET ASSOCIATED WITH THE LOW PUSHES ACROSS
THE SIERRA TODAY WITH 700 MB WINDS OF 40 TO 60 KTS. THIS WILL LEAD
TO RIDGES GUSTING OVER 100 MPH. THE PERPENDICULAR ALIGNMENT OF
THE JET RELATIVE TO THE SIERRA INCREASES THE DOWNSLOPE POTENTIAL
AND SEVERAL MODELS ARE HINTING AT STRONGER WINDS BEING CHANNELED
DOWN TO THE SURFACE TODAY. THE SPEED SHEAR ALOFT MAY NOT FAVOR A
PROLONGED DOWNSLOPE EVENT, BUT WITH THE 700 MB WINDS AS STRONG AS
THEY ARE COMBINED WITH THE STRONG SURFACE AND THERMAL GRADIENTS,
FEEL A HIGH WIND EVENT IS STILL LIKELY. HIGH WIND WARNINGS REMAIN
IN EFFECT FOR MUCH OF NORTHWESTERN NEVADA WITH WIDESPREAD GUSTS OF
55 TO 65 MPH LIKELY AND WIND PRONE AREAS REACHING 75 TO 80 MPH.
THE ANTECEDENT DRY CONDITIONS WILL LEAD TO AREAS OF BLOWING DUST
THROUGH THE CENTRAL BASIN AND RANGE WITH VISIBILITY LIKELY
REACHING BELOW 1 MILE AT TIMES. A BLOWING DUST ADVISORY IS IN
EFFECT FOR THESE AREAS. GUSTY WINDS ARE BRINGING FIRE WEATHER
CONCERNS AND MORE DETAILS ON THIS CAN BE FOUND IN THE FIRE WEATHER
SECTION BELOW. AREA LAKES WILL BE VERY CHOPPY TODAY WITH
ADVISORIES IN PLACE.

SNOW LEVELS WILL FALL RAPIDLY BEHIND THE COLD FRONT TODAY,
DROPPING TO ALL VALLEY FLOORS BY THIS AFTERNOON. PRECIPITATION
WILL BEGIN TO MOVE INTO NORTHEAST CALIFORNIA LATER THIS MORNING,
SPREADING SOUTH INTO THE GREATER LAKE TAHOE REGION THIS AFTERNOON.
LIGHTER SHOWERS ARE POSSIBLE IN WESTERN NEVADA AS WELL AS MONO
COUNTY ALONG THE COLD FRONT TODAY AND THEN WHEN THE COLD, UNSTABLE
CORE OF THE LOW MOVES OVERHEAD ON FRIDAY. BEST CHANCES FOR
ACCUMULATING SNOW CONTINUE TO BE IN THE TAHOE BASIN NORTHWARD INTO
LASSEN AND PLUMAS COUNTIES, WHERE A WINTER WEATHER ADVISORY
REMAINS IN EFFECT FOR TODAY INTO FRIDAY. 6 TO 12 INCHES OF SNOW
IS POSSIBLE ABOVE 7000 FEET, WITH 3 TO 8 INCHES BELOW THERE. THIS
HAS THE POTENTIAL TO AFFECT TRAVEL ACROSS THE SIERRA THE END OF
THE WEEK. THE COMBINATION OF SNOW AND GUSTY WINDS COULD LEAD TO
PERIODS OF LESS THAN 1 MILE VISIBILITY ACROSS SIERRA PASSES.

THE FIRST PUSH OF SNOW WILL BE ALONG AND JUST BEHIND THE COLD
FRONT TODAY, TAPERING OFF TO SHOWERS THIS EVENING. A SECONDARY
WAVE WILL ENHANCE SHOWER ACTIVITY ON FRIDAY, BUT PWATS DECREASE
RAPIDLY BY THIS POINT. WHAT WILL LIKELY HELP TO BOOST SNOW TOTALS
ARE HIGH SNOW RATIOS IN THE VERY COLD AIR MASS. HAVE GONE WITH
20:1 SNOW RATIOS AT THIS POINT, BUT THE AIR MASS IS EXTREMELY COLD
AND UNSTABLE FRIDAY WHICH HAS POTENTIAL TO INCREASE RATIOS INTO
THE 25-30:1 RANGE. IF THIS HAPPENS, EXPECT THAT SNOW TOTALS WILL
BE HIGHER THAN MENTIONED ABOVE. THE OTHER FACTOR THAT COULD LEAD
TO LOCALLY HIGHER SNOW TOTALS IS THE THREAT OF LAKE EFFECT SNOW
FRIDAY EAST OF BOTH LAKE TAHOE AND PYRAMID LAKE. MOIST, COLD,
WESTERLY FLOW ALOFT MOVING ACROSS THE RELATIVELY WARM LAKE ALONG
WITH THE HIGHLY UNSTABLE AIR MASS IS A GOOD SET UP FOR HEAVIER
BANDS OF SNOW DOWNWIND OF THE LAKES. DOWNWIND OF TAHOE, THIS MAY
WORK INTO PARTS OF THE CARSON VALLEY AND AREAS JUST SOUTH OF RENO.
CONFIDENCE IS STILL LOW AT THIS POINT DUE TO THE UNCERTAINTY THAT
COMES WITH LAKE EFFECT SNOW, BUT CHECK BACK THROUGH FRIDAY FOR
UPDATES.

AS MENTIONED, ONE OF THE MOST NOTABLE CHANGES ASSOCIATED WITH THIS
LOW WILL BE A SIGNIFICANT DROP IN TEMPERATURES. BY FRIDAY, HIGH
TEMPERATURES IN WESTERN NEVADA WILL ONLY BE IN THE UPPER 30S/LOWER
40S AND IN UPPER 20S/MID 30S IN THE SIERRA. HARD FREEZES ARE
EXPECTED FRIDAY THROUGH SUNDAY MORNINGS WITH THIS WEEKEND BEING THE
COLDEST SO FAR THIS SEASON. DF

LONG TERM...SUNDAY THROUGH WEDNESDAY...

BY SUNDAY, THE TROUGH BEGINS TO PUSH OUT OF THE AREA AS A RIDGE OF
HIGH PRESSURE MOVES INTO THE WEST COAST. MID AND HIGH LEVEL CLOUDS
WILL SPILL OVER THE RIDGE, WITH WARM AIR ADVECTION ALOFT. 700MB
TEMPS WILL WARM UP SUBSTANTIALLY SUNDAY AND MONDAY, REACHING NEAR 0C
ON MONDAY, NEARLY A FULL 10 DEGREES C WARMER THAN SATURDAY. THIS
WILL BRING WARMING TO THE HIGHER ELEVATIONS, ALTHOUGH THE VALLEYS
WILL REMAIN FAIRLY COLD, CAUSING STRONG VALLEY INVERSIONS. THICK
CLOUD COVER WILL ALSO LIMIT ANY HEATING TO THE VALLEY FLOORS, WITH
HIGHS ONLY INTO THE LOW 40S AND LOW 50S ON MONDAY.

ANOTHER TROUGH IS SET TO DROP INTO THE WEST COAST TUESDAY THROUGH
THURSDAY, BRINGING ADDITIONAL CHANCES FOR RAIN/SNOW TO THE REGION.
THERE REMAINS A LOT OF UNCERTAINTY IN THIS SYSTEM, WITH THE
ECWMF MODEL NOW FLIP FLOPPING BACK TO AN OFFSHORE/OUTSIDE SLIDER
TRACK, CLOSER TO THE MORE CONSISTENT GFS. THIS IS A HUGE
DIFFERENCE FROM YESTERDAY'S 12Z RUN, MAKING THIS EVEN MORE
UNCERTAIN. THE AIRMASS DOES NOT NEARLY AS COLD AS THIS WEEKEND'S
STORM, WITH 700MB TEMPS ONLY DROPPING TO AROUND -6C, WITH A MIX OF
MOUNTAIN SNOW AND VALLEY RAIN. PRECIP AMOUNTS ARE NOT LOOKING VERY
IMPRESSIVE, AND IF THE LATEST EC IS CORRECT THE PRECIP WOULD JUST
BE LIMITED TO THE SIERRA ONLY. HOON

AVIATION...

STRONG 100KT JET STREAM IS MOVING IN OVER THE REGION, WITH HIGH
WINDS, LOW LEVEL WIND SHEAR AND MODERATE TO SEVERE MOUNTAIN WAVE
TURBULENCE ALONG AND EAST OF THE SIERRA TODAY.

THE OVERALL STRONGEST WINDS ARE EXPECTED FROM 15Z TO 00Z NORTH OF
HIGHWAY 50 AS THE UPPER LEVEL JET MOVES OVER THE SIERRA FROM NORTH
TO SOUTH. STRONG WINDS WILL CONTINUE THROUGH 06Z/FRI SOUTH OF
HIGHWAY 50. FREQUENT GUSTS 40 KT OR GREATER ARE LIKELY ACROSS THE
REGION, WITH PEAK GUSTS OVER 50 KT AT KRNO-KMMH. VFR CIGS AND VSBY
ARE EXPECTED AS MOISTURE IS CUT OFF AT THE SIERRA THRU THIS AFTN,
BUT THE WINDS WILL PRODUCE SIGNIFICANT AVIATION IMPACTS ACROSS ERN
CA-WRN NV.

BY TONIGHT, WINDS WILL BEGIN TO DIMINISH BUT CIGS AND VSBY WILL WORSEN
AS SNOW DEVELOPS IN THE SIERRA. CONDS ARE LIKELY TO DROP TO IFR OR
BELOW LANDING MINS FOR SEVERAL HOURS AT KTVL-KTRK-KMMH, WHILE AT
KRNO THE PRECIP IS LIKELY TO BE MORE INTERMITTENT. A SHORT PERIOD
OF IFR CIGS/VSBY COULD AFFECT KRNO WITH RAIN CHANGING TO SNOW JUST
BEHIND THE COLD FRONT PASSAGE THIS EVENING, WITH OCNL MVFR CONDS
IN -SHSN AFTERWARD. MJD/HOON

FIRE WEATHER...

..HIGH WIND EVENT TODAY ALONG THE EASTERN SIERRA FRONT...

HIGH WIND EVENT STARTING TO RAMP UP ACROSS THE REGION, WITH CRITICAL
FIRE WEATHER CONDITIONS EXPECTED FOR PORTIONS OF WESTERN NEVADA AND
THE EASTERN SIERRA FRONT. RED FLAG WARNINGS REMAIN IN EFFECT FOR
TODAY FOR FIRE WEATHER ZONES 450-453-459-273.

WINDS WILL CONTINUE TO INCREASE THIS MORNING AHEAD OF A STRONG COLD
FRONT EXPECTED TO MOVE THROUGH THIS AFTERNOON AND EVENING. DOWNSLOPE
WINDS IN THE LEE OF THE SIERRA WILL PRODUCE GUSTS 60-70 MPH, WITH
WIND PRONE AREAS ALONG THE HIGHWAY 395 CORRIDOR REACHING UP TO 80
MPH THIS AFTERNOON. THE AREA OF HIGHEST CONCERN FOR EXTREME WINDS
LOOKS TO BE ALONG HIGHWAY 395 FROM CARSON CITY DOWN TO LEE VINING,
INCLUDING THE WALKER-COLEVILLE AREA.

A MID-LEVEL DRY SLOT IS EXPECTED TO MOVE IN THIS AFTERNOON AS WELL,
MIXING VERY DRY AIR TO THE SURFACE. HUMIDITY VALUES WILL DROP DOWN
TO 10-20% ALONG THE SIERRA FRONT AND INTO WEST CENTRAL NEVADA,
ALTHOUGH WITH THIS LEVEL OF WIND SPEEDS ANY IGNITION COULD BECOME
LARGE EVEN WITH THE HIGHER HUMIDITIES IN PLACE (I.E. LARSON
FIRE...CAUGHLIN FIRE...ETC..).

LATE THIS AFTERNOON INTO FRIDAY, SNOW WILL PUSH INTO THE SIERRA
WITH UP TO A FOOT OF SNOW IN THE HIGH SIERRA ABOVE 7000 FEET. THE
COLDEST TEMPERATURES OF THE SEASON ARE EXPECTED THIS WEEKEND WITH
MANY LOCATIONS STRUGGLING TO WARM TO THE 40S ON FRIDAY AND SATURDAY.
SCATTERED SNOW SHOWERS ARE EXPECTED IN WESTERN NEVADA ON FRIDAY AS
WELL, WITH SOME LIGHT ACCUMULATIONS POSSIBLE.  LINDAMAN/HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 10 PM PST THIS EVENING NVZ453.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING NVZ001.

     RED FLAG WARNING UNTIL 10 PM PST THIS EVENING NVZ459.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
     FRIDAY NVZ002.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ002.

     RED FLAG WARNING UNTIL 4 PM PST THIS AFTERNOON NVZ450.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON NVZ003.

     BLOWING DUST ADVISORY UNTIL 10 PM PST THIS EVENING NVZ004.

CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST FRIDAY CAZ071.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING CAZ073.

     RED FLAG WARNING UNTIL 10 PM PST THIS EVENING CAZ273.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
     FRIDAY CAZ072.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Nov 8, 5:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
500 AM PST THU NOV 8 2012

CAZ070>073-NVZ001>005-091500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
500 AM PST THU NOV 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT PATTERN CHANGE IS UNDERWAY AS A STRONG COLD FRONT PUSHES
THROUGH THE REGION. STRONG WINDS...MUCH COLDER TEMPERATURES AND SNOW ARE
EXPECTED IN NORTHEAST CALIFORNIA...IN THE SIERRA AND WESTERN NEVADA.

STRONG WINDS ARE DEVELOPING ACROSS THE RIDGES THIS MORNING WITH STRONG TO HIGH
VALLEY WINDS EXPECTED THROUGH TODAY. AREAS OF BLOWING DUST ARE ALSO EXPECTED
IN WESTERN NEVADA.

PLEASE REFER TO HIGH WIND WARNING...WWUS75 KREV RNONPWREV...FOR ADDITIONAL
INFORMATION.

SNOW IS EXPECTED FOR THE SIERRA AND NORTHEAST CALIFORNIA THURSDAY
THROUGH SATURDAY WITH A POTENTIAL FOR LIGHT SNOW SPREADING INTO
WESTERN NEVADA.

PLEASE REFER TO THE WINTER WEATHER ADVISORY...WWUS45 KREV
RNOWSWREV...FOR ADDITIONAL INFORMATION ON SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER LIKE CONDITIONS WILL REMAIN OVER THE REGION THROUGH FRIDAY BEFORE
TAPERING OFF TO SNOW SHOWERS SATURDAY. WELL BELOW NORMAL TEMPERATURES WILL
REMAIN OVER THE REGION THROUGH SUNDAY. THESE TEMPERATURES WILL BE THE COLDEST
OF THE SEASON THUS FAR BEFORE A GRADUAL WARMING TREND RETURNS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND WIND THURSDAY THROUGH
SATURDAY.

MCGUIRE

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Local storm report, Nov 8, 8:24 AM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
824 AM PST THU NOV 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     NON-TSTM WND GST 3 ESE MAMMOTH LAKES     37.63N 118.90W
11/08/2012  M63.00 MPH       MONO               CA   AWOS

            PEAK GUST THROUGH 0800 PST AT MAMMOTH AIRPORT

0748 AM     NON-TSTM WND GST 2 NE WALKER             38.54N 119.45W
11/08/2012  M59.00 MPH       MONO               CA   OTHER FEDERAL

            AT WALKER RAWS EL. 5440 FT

0750 AM     NON-TSTM WND GST 8 SSW RENO              39.43N 119.88W
11/08/2012  M58.00 MPH       WASHOE             NV   OTHER FEDERAL

            AT GALENA RAWS. EL. 5610 FT

&&

JWALLMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lassen/Eastern Plumas/Eastern Sierra

When
November 8, 10:00 AM PST to November 9, 10:00 AM PST
Where
Lassen/Eastern Plumas/Eastern Sierra forecast zone
Reported by
Mesonet
Coordinates
40.086, -120.650 (the zone’s center; the record gives no point)

A band of heavy snow developed between highway 36 to the north and just north of Portola to the south. The band extended as far east as Susanville and Janesville along highway 395. Snowfall in this band averaged 5 to 9 inches with up to 18 inches near Janesville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421736.